Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Feb 18, 2023, 12:53 PM MST for 5 counties in Montana. It took effect at Feb 19, 2023, 9:00 AM MST. It was in force for 12 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 18, 2023, 12:53 PM MST (19:53 UTC)
- In effect from
- Feb 19, 2023, 9:00 AM MST
- Expired
- Feb 19, 2023, 9:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 11:30 AM MST | NON-TSTM WND GST 61 | 14 W Bynum, MT | MESONET STATION DELMT DELLWO (MCSCN). |
| Feb 19, 11:53 AM MST | NON-TSTM WND GST 74 | 19 Wnw Santa Rita, MT | AMBIENT WEATHER SENSOR LJ JOHNSON FARMS. |
| Feb 19, 1:15 PM MST | NON-TSTM WND GST 57 | 5 N Ledger, MT | MESONET STATION MTM73 LEDGER N MDA. |
| Feb 19, 1:54 PM MST | HIGH SUST WINDS 40 | 2 Se Browning, MT | HIGH SUST WINDS REPORT FROM 2 SE BROWNING. MESONET STATION MTBWG BROWNING (MT DOT). AVERAGE SUSTAINED WINDS OF 40 MPH BETWEEN 1254 PM AND 154 PM. |
| Feb 19, 1:54 PM MST | HIGH SUST WINDS 40 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). AVERAGE SUSTAINED WINDS OF 40 MPH BETWEEN 1254 PM AND 154 PM. |
| Feb 19, 2:14 PM MST | NON-TSTM WND GST 55 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Feb 19, 2:29 PM MST | NON-TSTM WND GST 60 | 11 Wnw Augusta, MT | MESONET STATION TR276 L-C PORTABLE NO. 1. |
| Feb 19, 2:39 PM MST | NON-TSTM WND GST 56 | 3 Sw Cut Bank, MT | ASOS STATION KCTB CUT BANK AIRPORT. |
| Feb 19, 3:30 PM MST | NON-TSTM WND GST 55 | Shelby, MT | MESONET STATION FW8512 SHELBY. |
| Feb 19, 3:56 PM MST | HIGH SUST WINDS 40 | 3 Sw Cut Bank, MT | AVERAGE SUSTAINED WIND AT KCTB CUT BANK AIRPORT BETWEEN 256 AND 356 PM WAS 40 MPH. |
| Feb 19, 6:21 PM MST | NON-TSTM WND GST 71 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS75 KTFX 181953 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1253 PM MST Sat Feb 18 2023 MTZ302-303-308-191200- /O.NEW.KTFX.HW.W.0009.230219T1600Z-230220T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Dupuyer, Bynum, Choteau, Santa Rita, Browning, Heart Butte, Pendroy, Ethridge, and Cut Bank 1253 PM MST Sat Feb 18 2023 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MST SUNDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 70 mph expected. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From 9 AM to 9 PM MST Sunday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. $$ Brusda
3 follow-up statements
125 WWUS75 KTFX 191046 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 346 AM MST Sun Feb 19 2023 MTZ302-303-308-192215- /O.CON.KTFX.HW.W.0009.230219T1600Z-230220T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Santa Rita, Bynum, Browning, Cut Bank, Dupuyer, Choteau, Heart Butte, Ethridge, and Pendroy 346 AM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MST THIS EVENING... * WHAT...Westerly winds 35 to 45 mph, with gusts up to 70 mph expected. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From 9 AM this morning to 9 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. $$ RG
344 WWUS75 KTFX 192027 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 127 PM MST Sun Feb 19 2023 MTZ302-303-308-200400- /O.CON.KTFX.HW.W.0009.000000T0000Z-230220T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Ethridge, Choteau, Dupuyer, Heart Butte, Bynum, Pendroy, Browning, Santa Rita, and Cut Bank 127 PM MST Sun Feb 19 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph, with gusts up to 70 mph. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 9 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. $$ Brusda
237 WWUS75 KTFX 200335 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 835 PM MST Sun Feb 19 2023 MTZ302-303-308-200445- /O.EXP.KTFX.HW.W.0009.000000T0000Z-230220T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Pendroy, Choteau, Cut Bank, Browning, Bynum, Santa Rita, Dupuyer, Heart Butte, and Ethridge 835 PM MST Sun Feb 19 2023 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM MST THIS EVENING... The threat for strong winds in excess of 60 mph is ending. Therefore the High Wind Warning will be allowed to expire at 9 PM MST. $$ Hoenisch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 18, 10:40 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 18, 10:40 AM MST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1040 AM MST Sat Feb 18 2023 ...Aviation Section Update... .SYNOPSIS... For the next several days, wintry weather is in the forecast. Winds will be gusty at times. Periods of accumulating snow is forecast. Blowing snow may, significantly, reduce visibility, at times. Next week, temperatures become increasingly colder courtesy of the next Arctic airmass passing through The Treasure State. && .UPDATE... Updated forecast is out. Main adjustment was to add the Northern Rocky Mountain Front to a winter weather advisory from now until 7 PM this evening. Otherwise, the band of snow west of the divide will move southeastward into our CWA. Temperatures are near/above freezing in some areas of SW MT, so impacts from snowfall during the day should be on the lower side. If needed, and SPS will be issued. Otherwise attention turns more towards the prolonged snow expected early next week. Some adjustments to the start timing of the winter storm watch are possible for the afternoon package after further coordination with neighboring NWS/WPC offices. Brusda && .AVIATION... 1040 AM MST Sat Feb 18 2023 (18/18Z TAF Period) KCTB and KHVR: VFR conditions prevail for the duration of the TAF period. Gusty westerly and southwesterly winds are forecast, with stronger, gusty winds along the front range of the Rockies. KGTF, KLWT, KHLN, KBZN and KEKS: Begin this TAF period under VFR conditions, but begin to slide into the MVFR/IFR range in snow and blowing snow, and with low ceilings. Gusty northwesterly to southwesterly winds are forecast for KGTF, KLWT and KHLN. Generally: Expect mountain obscuration with areas of snow showers and virga. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 531 AM MST Sat Feb 18 2023/ This discussion is written for north central, central and southwest, Montana. This weekend, an upper level trof slides southeastward across the region. A tight northwesterly upper level flow favors some strong gusty winds which are forecast to remain below High Wind Warning criteria. A Winter Weather Advisory is valid for portions of central and southwest Montana from 11am this morning to tomorrow morning. Between 2 and 5 inches of accumulating is snow is forecast, with up to 8 inches above 7000 foot elevation. Travel may be difficult. at times. Blowing snow may significantly reduce visibility, at times. After this event, the area receives only a brief break, before the next upper level trof enters the region. Snowfall begins across The Continental Divide and some of the mountains of central Montana. Strong gusty non-warning criteria winds are forecast, again. And again, blowing snow reduces visibility. Travel will be difficult, at times. As the week progresses, a deep upper level trof digs into the area. An arctic airmass settles in across The Treasure State causing temperatures to plummet through Thursday. This Trof is attended by abundant moisture, and some significant snow amounts are forecast. A Winter Weather Watch has been issued, beginning Sunday, and continuing through midnight Thursday night. There is high confidence in the approach of the forecast arctic airmass. There's moderate confidence in timing and snow amounts. Looking beyond this very cold and snowy event, next weekend, temperatures are forecast to rebound, courtesy of gusty downsloping westerly winds. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 40 25 42 33 / 50 50 10 60 CTB 39 22 39 28 / 20 10 0 50 HLN 37 23 39 33 / 70 60 20 70 BZN 31 12 34 24 / 80 70 20 70 WYS 22 -1 24 11 / 90 80 50 80 DLN 30 13 33 26 / 40 30 0 30 HVR 36 19 36 25 / 30 10 10 50 LWT 36 19 36 28 / 50 50 20 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 PM MST this evening for East Glacier Park Region. Winter Storm Watch from Sunday morning through Wednesday evening for Big Belt, Bridger and Castle Mountains-East Glacier Park Region-Little Belt and Highwood Mountains-Southern Rocky Mountain Front. Winter Storm Watch from late Sunday night through Wednesday evening for Bears Paw Mountains and Southern Blaine-Beaverhead and Western Madison below 6000ft-Canyon Ferry Area-Cascade County below 5000ft-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Elkhorn and Boulder Mountains-Fergus County below 4500ft- Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Gates of the Mountains-Helena Valley-Hill County-Judith Basin County and Judith Gap-Madison River Valley- Meagher County Valleys-Missouri Headwaters-Northern Blaine County-Northern High Plains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Snowy and Judith Mountains-Southern High Plains-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. Winter Weather Advisory until 5 AM MST Sunday for Big Belt, Bridger and Castle Mountains-Gallatin and Madison County Mountains and Centennial Mountains-Little Belt and Highwood Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 18, 12:19 PM MST, 34 minutes before
Special Weather Statement National Weather Service Great Falls MT 1219 PM MST Sat Feb 18 2023 MTZ308>310-312>314-316>318-182130- Southern High Plains-Eastern Pondera and Eastern Teton- Western and Central Chouteau County-Cascade County below 5000ft- Judith Basin County and Judith Gap-Fergus County below 4500ft- Gates of the Mountains-Little Belt and Highwood Mountains- Snowy and Judith Mountains- Including the cities of Bynum, Choteau, Pendroy, Brady, Conrad, Ledger, Floweree, Carter, Fort Benton, Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, Lewistown, Canyon Creek, Wolf Creek, Craig, Monarch, Neihart, and Kings Hill Pass 1219 PM MST Sat Feb 18 2023 ...Snow showers this afternoon... Scattered snow showers will move southward through North Central MT this afternoon. Visibility could fall down to a half mile a times as the snow moves through. Snow accumulations at lower elevations will mainly be confined to bridges and grassy areas, while an inch or snow is possible in the mountains. Those traveling through North Central MT this afternoon should be alert for areas of poor visibility and changing road conditions. Brusda
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:30 AM MST | Winter Storm Watch | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more | 49 hr |
| Feb 18, 12:50 PM MST | Winter Storm Warning | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 9 more | 4 days |
| Feb 18, 12:50 PM MST | Winter Weather Advisory | TFX | Beaverhead, Broadwater, Gallatin, Glacier, Lewis and Clark, Madison and 3 more | 14 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.